I am a 22 year old male who has been on Propecia for about 3 1/2 months. I have experienced a series of side effects that I believe are related to Propecia use. I list them here in order of appearance: thin/somewhat watery ejaculations (the first side effect I noticed, about a week into the treatment), loss of spontaneous erections, difficulty obtaining and maintaining erections, (the erections themselves are also weaker), and a loss of sensation in the genital area. I also believe I may have had slight penile shrinkage/penile tissue atrophy, and an increase in body hair growth.
I have become concerned about these side effects, and am pretty certain that they are not psychological, since I started Propecia being very certain that I would not suffer the side effects. I can attest that my sexual mechanism was optimal before starting Propecia, as expected for a man my age.
My question is, can I safely go off the drug? Can I expect that these side effects will clear up with time? Also, I have read about the effectiveness of reducing the dosage; what can you say about taking .5 or even .25 mg of Propecia daily? Should I switch to such a dosage now, or should I go off Propecia entirely, see if side effects subside, and start again with a reduced dosage?
I would greatly appreciate your help, as I am concerned.
Generally when you stop Propecia, the side effects disappear in a matter of days/weeks. Along with stopping the side effects, the value of the drug and all of its benefits will produce “catch up” hair loss, which means that your hair loss status will go back to what you had before you started the drug and you’ll lose any hair you would’ve lost had you not taken the drug at all.
I’ve advised some of my patients to try a lower dosage (0.5mg is better than none) and they’ve had some success with treating the hair loss and seeing a reduction in side effects, but it’s not an across-the-board finding that I can guarantee. Keep in mind that I’m not your doctor, and any dosing changes should be discussed with your prescribing physician.